Cause of high ALP?
Breed: miniature schnauzer
Age: 5-8 years
mickey a male is 6 and 1/2 years old. he was prescribed on 8/12/11 rimadyl (1/2 75mg tablet ev 24 hrs) sent home with 5 tabs.Post bladder stone removal surgery.8/28/11 mickey was given an injection of 2mil dexamethasone for itchy foot pads.9/4/11 mickey was sent home with rimadyl (1/2 75mg tablet ev 24hrs) sent home with 3 tabs. diagnosis was preputial infection.9/11/11 mickey was seen for recheck of preputial infection and the vet did a blood panel.9/13/11 i received the results by email. one value was high. ALK Phosphatase was 286.normal is 5 to 131. my question is: could dexamethasone and rimadyl given together have a sinergistic effect and increase the ALK Phosphatase level? should dexamethasone and rimadyl be given together? what is the possibility pre cushings disease could be increasing the ALK Phosphatase level? mickeys ALK Phosphatase level was tested 8/12/11 result was 144. it has increased by 118 to 286. hopefully the increase is due to dexamethasone and rimadyl given together and no permanent liver enzyme elevation (cushings disease) exists.i will have another blood panel done in 6 months and hopefully it will be in normal range.one more question: how long before mickeys body is completely rid of the dexamethasone and rimadyl?
any info on the above is greatly appreciated.
Dr. Marie replied:
Hi Judy and thanks for an interesting question. Hopefully I can give you some good answers!
The first thing to know about Mickey's bloodwork is that an ALP level of 286 is really nothing to worry about. I only start to get concerned about ALP levels in dogs when they are extremely elevated (like 400 and above). A mild increase like this is extremely unlikely to be anything to worry about. It is also really common and often we don't know why.
There is a good possibility that either the dexamethasone or the rimadyl has caused the slight elevation. If this were my case I would be doing the same thing - taking him off of medications and then retesting his level in the future.
You asked whether Rimadyl and Dexamethasone can be given at the same time. The answer is no. However, it is ok to give these drugs as long as there is a suitable time lapse in between. It sounds like this has been followed appropriately. I don't see any problem with the regiment that he had.
This is extremely unlikely to be because of cushing's disease. It is true that steroids can cause cushings. However, we see this when dogs have had large amounts of steroids over a long period of time and this wasn't the case with Mickey.
The dexamethasone and rimadyl are likely out of his system already. However, if either of them caused a slight increase in ALP, it may take several weeks or months for the level to come down. I would really only be worried about it if Mickey was really unwell, or if he had an extreme thirst and urinary output.
This may be a case where too much internet research has caused a lot of worry! I would be really surprised if there is any serious issue with Mickey.
Hope all is well!
QUIZ: Is your cat secretly planning to murder you?
Disclaimer: Although Dr. Marie is a qualified veterinarian, the information found on this site is not meant to replace the advice of your own veterinarian. AskAVetQuestion.com and Dr. Marie do not accept any responsibility for any loss, damage, injury, death, or disease which may arise from reliance on information contained on this site. Do not use information found on this site for diagnosing or treating your pet. Anything you read here is for information only.